Index of all articles, click here
By Serge Kreutz (2010)
Most dopaminergic drugs do have an effect on testosterone. This is caused by the dopamine agonist's power to inhibit the hormone prolactin. Prolactin has a negative-feedback function in the regulation of testosterone. Increasing levels of prolactin typically cause testosterone synthesis to drop, which is why hypogonadism often accompanies pituitary tumors that express themselves in increased prolactin levels.
Cabergoline is one of the strongest prolactin-inhibiting drugs around. One should therefore suspect that it causes testosterone levels to rise. I have received the following inquiry from a woman in Australia; her account of what happened to her suggests that cabergoline may indeed cause testosterone synthesis to rise sharply. The mail is quoted with permission, though name and email address are withheld.
Cabergoline seemingly causing excessive muscle growth
I was doing some research online regarding pituitary tumors and stumbles upon your site when searching for bromocriptine. I am a 33 year old female who was diagnosed with a pituitary tumor 5 years ago and prescribed bromocriptine by my endocrinologist. But after several attempts to tolerate the drugs side effects, I gave up taking it. I have only recently been prescribed cabergoline, which I was told had less side effects than the traditional treatment of bromocriptine. I started on 1/2 a tablet weekly and have increased the dose to currently 1.5 tablets weekly, and my prolactin levels are currently just over the maximum [normal level]. I have been taking cabergoline for 5 months now.
The only side effects I can mention are within two days of taking each weekly dose I get a little emotional, as in teary not angry of aggressive. And as for my sex drive, well until about 4 months ago, I never had one. I have not had much of a sex drive since the birth of my last child 12 years ago, my breast milk never dried up from his birth, so I would assume from this, the tumor has caused me problems from that time.
But now, at last, thank god, my libido has returned. And I am a little out of control to put it mildly. I was actually thinking of going to the Dr to see what's wrong with me and perhaps have my testosterone levels checked, but I have stumbled upon your site and now have an answer to my new found sex drive.
Serge I have a question also that you maybe able to answer for me. I started training at the gym weight resistance training 10 months ago. And in a very short amount of time, lifting very minimal weights (bench pressing only the bar) I was gaining a ridiculous amount of muscle size, while training only 3 times a week. After 4 months of training, I looked as if I had been training for years, and people were starting to ask if I was using steroids....even the gym staff. From week to week, the other gym members were noticing growth. Is this something to do with the pituitary tumor as well? I did ask my endocrinologist, but he didn't seem to think so. (ch*a)
Index of articles, click here.
Copyright Serge Kreutz